Chemotherapy-induced peripheral neuropathy (CIPN) is a common complication of several classes of chemotherapy agents that results in direct or indirect effects on the peripheral nervous system. CIPN predominantly presents as sensory neuropathy and can be accompanied by motor and autonomic changes. Clinically, it may result in treatment delays, dose reduction, or therapy cessation that may increase cancer-related morbidity and mortality. For the patient, it can have a significant impact on functional ability and quality of life. The prevalence of CIPN is reported to be between 38% and 48% of patients receiving multiple treatments. However, it can vary depending on the regime and duration of exposure.
Aetiology and risk factors
Chemotherapy agents that are known to have a high incidence of CIPN include taxanes (paclitaxel, docetaxel), platinum agents (cisplatin, carboplatin, oxaliplatin), vinca alkaloids (vincristine, vinblastine, etoposide), bortezomib, thalidomide, lenalidomide, and pomalidomide. Other risk factors include advanced patient age, prolonged duration of treatment, high cumulative dose, use of concurrent neurotoxic medications, low vitamin B levels, smoking history, alcohol abuse, and comorbid conditions such as diabetes, peripheral vascular disease, baseline neuropathy, and HIV infection.
The exact pathophysiology of CIPN is not fully understood. As a result, accurate assessment and management of the condition can be challenging. Various mechanisms of CIPN development have been hypothesised for some of the different classes of chemotherapy agents. Vinca alkaloids are thought to cause CIPN due to changes in the neuronal exoskeleton that lead to axonal degeneration. Platinum agents are thought to cause damage in the dorsal root ganglion via mitochondrial dysfunction and neuronal apoptosis. Other mechanisms and pathways involved in CIPN include altered functioning of sodium and potassium channels, inflammation, and oxidative stress.
CIPN can present any time after the commencement of chemotherapy and can increase in severity as treatment progresses. Most chemotherapy agents that cause CIPN produce a symmetric, distal, ‘glove and stocking’ distribution of symptoms. These symptoms may include pain, burning, tingling or ‘pins and needles’ sensation, dexterity issues, and reduced or altered sensation to pressure, touch, heat or cold. Development of these symptoms can impact on a patient’s ability to perform activities of daily living, such as writing, eating, dressing, and walking. Motor symptoms, although less common, can also occur. These may include muscle weakness, cranial nerve deficits, and decreased reflexes. Autonomic nerve damage, although rare, has been reported. This may present as loss of bladder control, inability to sweat normally, and gastrointestinal symptoms.
CIPN is a serious adverse effect of certain chemotherapy agents that can have a significant impact on both the efficacy of treatment and patient well-being. It is important that the clinician initiate discussion with the patient at the commencement of therapy regarding the potential for developing CIPN during treatment. Patients should be advised on how to recognise the symptoms to ensure early detection of the condition occurs. If symptoms of CIPN are detected and reported early, the impact can be minimised through modification of the treatment regime. This can be achieved by reducing the dose or duration of the causative agent. Other measures that may be considered include splitting a single larger dose into two or three smaller doses, increasing infusion times, or administering the dose as a continuous infusion over several days. The potential impact on the prognosis needs to be taken into account before any modifications to the treatment regime are initiated.
Treatment and prevention
The American Society of Clinical Oncology (ASCO) published their CIPN guidelines in 2014. Based on a systematic review of randomised controlled trials, the guidelines found that there were no agents that have consistently demonstrated clinically relevant benefits in preventing CIPN when benefit versus harm is considered. A number of agents evaluated for their role in the prevention and treatment of CIPN have a record of efficacy for other common neuropathic pain conditions, for example, diabetic peripheral neuropathy and post-herpetic neuralgia. Agents that have been studied for the prevention of CIPN, however not recommended for use by clinicians, include acetyl-L-carnitine, amifostine, glutathione, Vitamin E, and all-trans-retinoic acid. Calcium-magnesium infusions have also been studied for patients prescribed oxaliplatin-based chemotherapy. The ASCO clinical guidelines give a moderate recommendation for the use of duloxetine in CIPN, based on the findings of a study showing that duloxetine use resulted in a greater mean reduction in pain scores compared to placebo. Venlafaxine has also demonstrated positive benefits in a trial investigating its use in the prevention and relief of oxaliplatin-induced acute neurotoxicity.
It may be worthwhile trialling a tricyclic antidepressant (e.g., nortriptyline, amitriptyline), gabapentin, or pregabalin. Although there is limited data for their efficacy in CIPN, there are few alternative options available and these agents have demonstrated efficacy for other painful neuropathic conditions. Patients should be informed of the limited scientific evidence available and educated on the potential side effects, benefits, and costs associated with the use of these agents.
Several topical therapies have been trialled for use in treating CIPN. A trial using baclofen, amitriptyline, and ketamine in a topical gel demonstrated benefits in reducing symptoms. This formulation is not commercially available, however, it may be compounded by a specialised pharmacy such as HPS Pharmacies. Other topical agents that have been used include topical menthol 1% and capsaicin.
Non-pharmacological methods including complementary and alternative therapies such as acupuncture, massage therapy, and non-cutaneous electro-stimulation have also been investigated in trials. Patients may also benefit from occupational therapy and physical therapy.
CIPN is a frequent and debilitating complication of chemotherapy that not only affects patient quality of life but may also affect treatment outcomes as a result of dose reductions or discontinuation of therapy. It is important that the clinician and the patient regularly assess the potential for CIPN, as the severity and impact can be reduced if symptoms are recognised and reported early. At this stage, there is still a need to develop more comprehensive and standardised approaches for assessing CIPN to enable better recognition, understanding, and management of the condition. Approaches to treatment should be guided by the clinician and tailored to best suit the patient’s needs.
- American Cancer Society. Peripheral neuropathy caused by chemotherapy. Atlanta, 2015.
- Hershman DL, Lacchetti C, Dworkin RH, Lavoie Smith EM, Bleeker J, Cavaletti G, et al. Prevention and management of chemotherapy-induced peripheral neuropathy in survivors of adult cancers: American society of clinical oncology clinical practice guideline. J Clin Oncol. 2014; 32(18): 1941-67.
- Jaggi AS, Singh N. Mechanisms in cancer–chemotherapeutic drugs-induced peripheral neuropathy. Toxicology. 2012; 291(1-3): 1-9.
- Lavioe Smith EM, Pang H, Cirrincione C, Fleishman S, Paskett ED, Ahles T, et al. Effect of duloxetine on pain, function, and quality of life among patients with chemotherapy-induced painful peripheral neuropathy: a randomized clinical trial. JAMA. 2013; 309(13): 1359-67.
- Meghna S, Trivedi MS, Hershman DL, Crew KD. 2015. Management of Chemotherapy-Induced Peripheral Neuropathy. Am J Haematol Oncol. 2015; 11(1): 4-10.
- Rao RD, Michalak JC, Sloan JA, Loprinzi CL, Soori GS, Nikcevich DA, et al. Efficacy of gabapentin in the management of chemotherapy-induced peripheral neuropathy: a phase 3 randomized, double-blind, placebo-controlled, crossover trial (N00C3). Cancer. 2007; 110(9): 2110-8.
- Seretny M, Currie GL, Sena ES, Ramnarine S, Grant R, Macleod MR, et al. Incidence, prevalence, and predictors of chemotherapy-induced peripheral neuropathy: a systematic review and meta-analysis. Pain. 2014; 155(12): 2461-70.
- U.S Department of Health and Human Services. Peripheral Neuropathy. Bethesda: National Institutes of Health. 2014.